Skip to main content

Fixed point theorems for a class of nonlinear operators in Hilbert spaces with lattice structure and application

Abstract

We discuss the existence of a fixed point for a class of nonlinear operators in Hilbert spaces with lattice structure by a combination of variational and partial ordered methods. An application to second-order ordinary differential equations is included.

1 Introduction

Let E be a Banach space with a cone P. Then E becomes an ordered Banach space under the partial ordering ‘≤’ which is induced by P. For the concepts and properties of the cone, we refer to [1, 2].

We call E a lattice under the partial ordering ‘≤’ if sup{x,y} and inf{x,y} exist for arbitrary x,yE. For xE, let

x + =sup{x,θ}, x =inf{x,θ},
(1.1)

x + and x are called the positive part and the negative part of x, respectively, and obviously x= x + + x . Take |x|= x + x , then |x|P. One can refer to [3] for the definition and properties of the lattice.

In recent years, many mathematicians have studied a fixed point theorem of nonlinear operators in an ordered Banach space by using topological methods and partial ordered methods (see [414] and references therein). However, to the best of our knowledge, few authors have studied the fixed point theorem in Hilbert spaces with lattice structure by applying variational and partial ordered methods. As a result, the goal of this paper is to fill the gap in this area.

Motivated by [7, 8], we obtain some new theorems for nonlinear operators which are not cone mappings by means of variational and partial ordered methods. This paper is organized as follows. Section 2 is devoted to our main results. Section 3 gives examples to indicate the application of our main results.

At the end of this section, we give the following basic concept and lemma from literature which will be used in Section 2.

We consider two real ordered Hilbert spaces in this paper, H with the inner product, norm and cone (,), , P, and X with the inner product, norm and cone P 1 , and we assume that HX and P P 1 , X is dense in H, the injection being continuous.

Definition 1.1 Let DH and F:DX be a nonlinear operator. F is said to be quasi-additive on lattice, if there exists yX such that

Fx=F x + +F x +y,xD,
(1.2)

where x + and x are defined by (1.1). Note that if Fθ=θ, (1.2) becomes Fx=F x + +F x .

Let B:XHX be a bounded linear operator. B is said to be positive if B( P 1 )P. In this case, B is an increase operator, namely for x,yX, xy implies BxBy. We have the following conclusion.

Lemma 1.1 ([1, 7])

Suppose that B:XHX is a positive bounded linear operator. If the spectral radius r(B)<1, then ( I B ) 1 exists and is a positive bounded linear operator. Furthermore,

( I B ) 1 =I+B+ B 2 ++ B n +.

2 Fixed point theorems

Let H be an ordered real Hilbert space with an ordering given by a closed cone P and suppose that the gradient Φ :HH of a given functional Φ C 1 (H,R) has the expression Φ =IA. Obviously, the critical points of the functional Φ are the fixed points of the operator A, and vice versa.

We will show that, under additional assumptions on the operator A, Φ satisfies the Palais-Smale compactness condition on a closed convex set MH, which ensures the existence of a critical point of Φ, see [15, 16].

  1. (PS)

    Every sequence { v m } m N M, satisfying the conditions has a subsequence which converges strongly in M.

    1. (i)

      { Φ ( v m ) } m N is bounded,

    2. (ii)

      lim m + Φ ( v m )=0,

The next lemma, the mountain pass lemma [17, 18] on a closed convex subset of a Hilbert space H, is crucial in the proof of our first result.

Lemma 2.1 Assume that H is a Hilbert space, M is a closed convex subset of H, Φ is a C 1 functional defined on H, Φ (u) can be expressed in the form Φ (u)=uAu, and A(M)M. Assume also that Φ satisfies the PS condition on M, Ω is an open subset of M, and there are two points u 0 Ω, u 1 MΩ such that max{Φ( u 0 ),Φ( u 1 )}< inf u M Ω Φ(u). Then

c= inf h Φ M max t [ 0 , 1 ] f ( h ( t ) )

is a critical value of Φ and there is at least one critical point in M corresponding to this value, where Φ M ={hh:[0,1]M is continuous, and h(0)= u 0 ,h(1)= u 1 }.

Theorem 2.1 Let X, H be two ordered real Hilbert spaces. Suppose that Φ C 1 (H,R) satisfies the following hypotheses.

  1. (i)

    Φ satisfies the PS condition on H and its gradient Φ admits the decomposition IA such that A=BF, where F:HX is quasi-additive on lattice, B:XH is a positive bounded linear operator satisfying:

    1. (1)

      (Bx,y)0 for x P 1 , yP;

    2. (2)

      There exists φP with φ=1 such that

      Bφ=r(B)φ,

      that is, φ is the normalized first eigenfunction.

  2. (ii)

    There exist a 1 > r 1 (B) and y 1 P 1 such that

    Fx a 1 x y 1 ,xP.
    (2.1)
  3. (iii)

    There exist 0< a 2 < r 1 (B) and y 2 P 1 such that

    Fx a 2 x y 2 ,x(P).
    (2.2)
  4. (iv)

    There exist M 1 M 2 >0 such that M 2 x x 1 M 1 x, where x 1 denotes the norm of |x|.

  5. (v)

    There exist 0< a 3 < 1 M 1 r ( B ) and a positive number r such that

    |Fx| a 3 |x|,x B r (θ), B r (θ)= { x : x r } .

Then A has a nontrivial fixed point.

Remark 2.1 From Theorem 3.1 below, we point out that conditions (i) and (iv) of Theorem 2.1 appear naturally in the applications for nonlinear differential equations and integral equations.

Proof of Theorem 2.1 It follows from condition (v) that

Fx=F x + +F x .

Thus, we have

Ax=BFx=B ( F x + + F x ) =A x + +A x .

By virtue of (2.1) and (2.2), we have

Ax=BFx a 1 Bx u 1 ,xP
(2.3)

and

Ax=BFx a 2 Bx u 2 ,x(P),
(2.4)

where u 1 =B y 1 P and u 2 =B y 2 P. Since 0< a 2 < r 1 (B), Lemma 1.1 yields that ( I a 2 B ) 1 is a positive linear operator. Let u 0 = u 1 + u 2 and w=2 ( I a 2 B ) 1 u 0 , then w(P) and w a 2 Bw=2 u 0 . This shows a 2 Bw u 0 =w+ u 0 w. For xw, by w(P) we infer θ x w. On account of (2.3) and (2.4), we arrive at

Ax=A x + +A x a 1 B x + u 1 + a 2 B x u 2 a 1 B x + + a 2 Bw u 0 a 1 B x + +w.

This implies

A( P w ) P w ,Ax a 1 Bx+w,x P w ={xH,xw}.

It is easy to see that P w is a closed convex subset of H.

By the definition of gradient operator and Φ C 1 ( P w ,R), we have

Φ(x)= 1 2 x 2 0 1 ( A ( s x ) , x ) ds.

Noticing Φ(θ)=0, we claim that there is a mountain surrounding θ and α>0, ρ>0 and x 0 P w B ρ (θ) with Φ( x 0 )=0. Indeed, from (v), we have r>0 such that

|Fx| a 3 |x|,x B r (θ).

Replacing x by x + in the above inequality, we have |F x + | a 3 x + . Thus,

a 3 x + F x + a 3 x + ,x B r (θ).

Similarly, we have

a 3 x F x a 3 x ,x B r (θ).

Thus by (i), for x B r (θ), we have

( A ( s x ) , x ) = ( A ( s x + ) + A ( s x ) , x + + x ) = ( A ( s x + ) , x + ) + ( A ( s x + ) , x ) + ( A ( s x ) , x + ) + ( A ( s x ) , x ) ( a 3 B ( s x + ) , x + ) ( a 3 B ( s x + ) , x ) ( a 3 B ( s x ) , x + ) + ( a 3 B ( s x ) , x ) = s a 3 ( B ( | x | ) , | x | ) .

Let B 1 = a 3 M 1 B. Then by (iv) we get

Φ ( x ) 1 2 x 2 0 1 s a 3 ( B | x | , | x | ) d s = 1 2 ( x 2 ( a 3 B | x | , | x | ) ) 1 2 M 1 ( x 1 2 ( B 1 | x | , | x | ) ) = 1 2 M 1 ( ( I B 1 ) | x | , | x | ) , x B r ( θ ) .

Since r( B 1 )<1, Lemma 1.1 yields that ( I B 1 ) 1 exists and

( I B 1 ) 1 =I+ B 1 + B 1 2 ++ B 1 n +.
(2.5)

It follows from B 1 (P)P that ( I B 1 ) 1 (P)P. So we know that

x 1 ( I B 1 ) 1 y,y=(I B 1 ) ( | x | ) .

Combining with (2.5), we have

Φ ( x ) 1 2 M 1 ( ( I B 1 ) ( | x | ) , | x | ) = 1 2 M 1 ( y , ( I B 1 ) 1 y ) 1 2 M 1 ( y , y ) 1 2 M 1 ( I B 1 ) 1 2 x 1 2 M 2 2 2 M 1 ( I B 1 ) 1 2 x 2 , x B r ( θ ) .

Therefore α>0, ρ >0 such that Φ | P w B ρ ( θ ) α.

Next, we take x 0 =sφ, where φ>θ is the normalized first eigenfunction of B, and s>0 is to be determined. Set

g(s)=Φ(sφ)= s 2 2 0 1 ( A ( τ s φ ) , s φ ) dτ.

From (2.3), we have

g ( s ) s 2 2 0 1 ( a 1 B ( τ s φ ) , s φ ) d τ + s B y 1 = s 2 2 ( 1 ( a 1 B φ , φ ) ) + s B y 1 = s 2 2 ( 1 a 1 r ( B ) ) + s B y 1 .

So we have g(s) as s+. Therefore there exists s 0 >0 satisfying g( s 0 )=0, set s= s 0 , x 0 is as required. Hence Theorem 2.1 holds by Lemma 2.1. □

3 Application

Consider the two-point boundary value problem

{ x ( t ) = f ( t , x ( t ) ) , t ( 0 , 1 ) , x ( 0 ) = x ( 1 ) = 0 .
(3.1)

Here f is a continuous function from into .

Let H= H 0 1 (0,1) with the inner product and norm

(u,v)= 0 1 u v dt,u= ( 0 1 ( u ) 2 d t ) 1 2 ,

and P={uHu(t)0}, then H is a lattice under the partial ordering induced by P.

Let X= L 2 (0,1) with the cone

P 1 = { u X u ( t ) 0 } .

For any xH, it is evident that

( | x ( t ) | ) = { x ( t ) if  x ( t ) > 0 , 0 if  x ( t ) = 0 , x ( t ) if  x ( t ) < 0 ,

and hence x 1 =x and so condition (iv) of Theorem 2.1 holds with M 1 = M 2 =1.

Let

(Bx)(t)= 0 1 G(t,s)x(s)ds
(3.2)

with

G(t,s)= { t ( 1 s ) , 0 t s 1 , s ( 1 t ) , 0 s t 1 .

It is easy to see that B: P 1 P is a positive bounded linear operator satisfying ( B x ) (t)=x. For any x P 1 , yP, we have

( B x , y ) = 0 1 ( B x ) ( t ) y ( t ) d t = 0 1 ( B x ) ( t ) y ( t ) d t = 0 1 x ( t ) y ( t ) d t 0

and so condition (1) of Theorem 2.1 holds.

As is well known, B has an unbounded sequence of eigenvalues:

λ n = n 2 π,n=1,2,.

The algebraic multiplicities of every eigenvalue are simple, and the spectral radius r(B)= λ 1 1 = 1 π 2 and λ 1 B(sinπt)=sinπt.

Theorem 3.1 Let f(t,u):[0,1]×RR be continuous. Suppose that there exists ε>0 such that

lim sup u f ( t , u ) u λ 1 ε,uniformly on t[0,1],
(3.3)
λ 1 +ε lim inf u + f ( t , u ) u lim sup u + f ( t , u ) u <+,uniformly on t[0,1],
(3.4)
lim sup u 0 | f ( t , u ) u | λ 1 ε,uniformly on t[0,1].
(3.5)

Then (3.1) has at least one nontrivial solution.

Proof We define the functional Φ:HR as

Φ(u)= 0 1 ( 1 2 | u ( t ) | 2 0 u ( t ) f ( t , τ ) d τ ) dt.
(3.6)

One has that Φ (x)y= 0 1 x y dt 0 1 (Fx)(t)ydt= 0 1 ( x ( B F x ) (t)) y dt, which implies that Φ (x)=xBFx in H, where B is given by (3.2) and (Fx)(t)=f(t,x(t)). Furthermore, from the properties of H, the regularity properties of Φ, it is easy to assert that the solutions to (3.1) are precisely the critical points of Φ.

By means of (3.3), (3.4) and (3.5), we know that there exist R 0 >r>0 such that

f ( u ) ( λ 1 ε 2 ) u , u R 0 , f ( u ) ( λ 1 + ε 2 ) u , u R 0 , | f ( u ) | ( λ 1 ε 2 ) | u | , | u | r ,

and therefore there exists a constant M>0 such that

F x ( λ 1 ε 2 ) x M , x P , F x ( λ 1 + ε 2 ) x M , x P , | F x | ( λ 1 ε 2 ) | x | , x r ,

and so conditions (ii), (iii) and (iv) of Theorem 2.1 hold.

From the above discussion, in order to apply Theorem 2.1, we only need to verify that Φ satisfies the PS condition. Suppose that { x n }H satisfies Φ ( x n )0 as n and |Φ( x n )|C. Taking the inner product of Φ ( x n ) and x n , we have

(1) x n = x n 2 0 1 f(t, x n ) x n dt.

We have

0 1 f ( t , x n ) x n d t x ( t ) R 0 f ( t , x n ) x n d t x ( t ) R 0 f ( t , x n ) x n d t C 1 x n ,

which implies

0 1 f(t, x n ) x n dt ( λ 1 1 2 ε ) 0 1 | x n | 2 dt C 1 x n .

Then we have

(1) x n x n 2 ( λ 1 1 2 ε ) 0 1 | x n | 2 dt C 1 x n ε 2 λ 1 x n 2 C 1 x n ,

which gives a bound for { x n }. Then both Φ( x n ) and Φ( x n + ) are bounded. In order to find a bound for { x n + }, we use a contradiction argument and assume that x n + as n. Defining v n = x n + x n + and selecting a subsequence if necessary, we have v n v weakly in H and strongly in X as n for some vH, v0. Since 0 u f(t,τ)dτ C 2 | u | 2 for u0 and Φ( x n + ) is bounded, it follows from (3.6) that

1 2 = Φ ( x n + ) x n + 2 + 0 1 0 x n + f ( t , τ ) d τ x n + 2 dt(1)+ C 2 0 1 v n 2 dt,

which implies that v0. The embedding theorem and the boundedness of { x n } in H guarantee that there exists M 1 >0 such that x n M 1 for all n. So f(t,u) is bounded for M 1 u R 0 . Taking the inner product of Φ ( x n ) x n + and sinπt, we see that

( v n , sin π t ) = ( Φ ( x n ) x n + , sin π t ) ( x n x n + , sin π t ) + 0 1 f ( t , x n ) x n + sin π t d t ( 1 ) + 0 1 ( λ 1 + ε 2 ) x n + M x n + sin π t d t ( 1 ) + ( λ 1 + ε 2 ) 0 1 v n sin π t d t .

Letting n, we obtain

λ 1 0 1 v n sinπtdt ( λ 1 + ε 2 ) 0 1 v n sinπtdt,

which is a contradiction. Thus, { x n } is bounded in H and it has a convergent subsequence, as a standard consequence. □

References

  1. 1.

    Deimling K: Nonlinear Functional Analysis. Springer, New York; 1985.

    MATH  Book  Google Scholar 

  2. 2.

    Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, San Diego; 1988.

    MATH  Google Scholar 

  3. 3.

    Luxemburg WAJ, Zaanen AC 1. In Riesz Space. North-Holland, London; 1971.

    Google Scholar 

  4. 4.

    Cui Y, Sun J: Fixed point theorems for a class of nonlinear operators in Hilbert spaces and applications. Positivity 2011, 15: 455–464. 10.1007/s11117-010-0095-3

    MATH  MathSciNet  Article  Google Scholar 

  5. 5.

    Krasnoselskii MA: Positive Solutions of Operator Equations. Noordhoff, Groningen; 1964.

    Google Scholar 

  6. 6.

    Liu X, Sun J: Computation of topological degree of unilaterally asymptotically linear operators and its applications. Nonlinear Anal. 2009, 71: 96–106. 10.1016/j.na.2008.10.032

    MATH  MathSciNet  Article  Google Scholar 

  7. 7.

    Sun J, Liu X: Computation of topological degree for nonlinear operators and applications. Nonlinear Anal. 2008, 69: 4121–4130. 10.1016/j.na.2007.10.042

    MATH  MathSciNet  Article  Google Scholar 

  8. 8.

    Sun J, Liu X: Computation of topological degree in ordered Banach spaces with lattice structure and its application to superlinear differential equations. J. Math. Anal. Appl. 2008, 348: 927–937. 10.1016/j.jmaa.2008.05.023

    MATH  MathSciNet  Article  Google Scholar 

  9. 9.

    Sun J, Liu X: Computation for topological degree and its applications. J. Math. Anal. Appl. 1996, 202: 785–796. 10.1006/jmaa.1996.0347

    MATH  MathSciNet  Article  Google Scholar 

  10. 10.

    Nieto JJ, Pouso RL, Rodríguez-López R: Fixed point theorems in ordered abstract spaces. Proc. Am. Math. Soc. 2007, 135: 2505–2517. 10.1090/S0002-9939-07-08729-1

    MATH  Article  MathSciNet  Google Scholar 

  11. 11.

    O’Regan D, Petruşel A: Fixed point theorems for generalized contractions in ordered metric spaces. J. Math. Anal. Appl. 2008, 341: 1241–1252. 10.1016/j.jmaa.2007.11.026

    MATH  MathSciNet  Article  Google Scholar 

  12. 12.

    Nieto JJ, Rodríguez-López R: Existence and uniqueness of fixed point in partially ordered sets and applications to ordinary differential equations. Acta Math. Sin. 2007, 23: 2205–2212. 10.1007/s10114-005-0769-0

    MATH  Article  MathSciNet  Google Scholar 

  13. 13.

    Chifu C, Petruşel G: Fixed-point results for generalized contractions on ordered gauge spaces with applications. Fixed Point Theory Appl. 2011., 2011: Article ID 979586

    Google Scholar 

  14. 14.

    Siegfried C, Seppo H: Fixed Point Theory in Ordered Sets and Applications. From Differential and Integral Equations to Game Theory. Springer, New York; 2011.

    MATH  Google Scholar 

  15. 15.

    Chong KG: Infinite Dimensional Theory and Multiple Solution Problems. Birkhäuser, Boston; 1993.

    Book  Google Scholar 

  16. 16.

    Rabinowitz PH CBMS Reg. Conf. Ser. Math. 65. In Minimax Methods in Critical Point Theory with Applications to Differential Equations. Conference Board of the Mathematical Sciences, Washington; 1986.

    Chapter  Google Scholar 

  17. 17.

    Liu Z, Sun J: Invariant sets of descending flow in critical point theory with applications to nonlinear differential equations. J. Differ. Equ. 2001, 172: 257–299. 10.1006/jdeq.2000.3867

    MATH  Article  MathSciNet  Google Scholar 

  18. 18.

    Guo D, Sun J, Qi G: Some extensions of the mountain pass lemma. Differ. Integral Equ. 1988, 1: 351–358.

    MATH  MathSciNet  Google Scholar 

Download references

Acknowledgements

The authors would like to thank the referees for carefully reading this article and making valuable comments and suggestions. This work is supported by the Foundation items: NSFC (10971179, 11371221, 11071141, 61201431), the Postdoctoral Science Foundation of Shandong Province, NSF (BS2010SF023, BS2012SF022) of Shandong Province.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Yujun Cui.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

All authors contributed equally and significantly to this research work. All authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Cui, Y., Sun, J. Fixed point theorems for a class of nonlinear operators in Hilbert spaces with lattice structure and application. Fixed Point Theory Appl 2013, 345 (2013). https://doi.org/10.1186/1687-1812-2013-345

Download citation

Keywords

  • Hilbert Space
  • Lattice Structure
  • Fixed Point Theorem
  • Bounded Linear Operator
  • Nonlinear Operator